Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 121, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2022, 2:03 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2022, 2:03 AM CDT (07:03 UTC)
- Expired
- Aug 3, 2022, 3:00 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:30 AM CDT | TSTM WND DMG | Thorp, WI | TIME ESTIMATED FROM RADAR, OFFICIALLY REPORTED AT 8 AM WITH ESTIMATED TIME OF OCCURRENCE AROUND 3 AM. SEVERAL REPORTS FROM ACROSS THE TOWN. SEVERAL TREES SNAPPED AND UPROOTED, ROOFING MATERIAL MISSING, CAMPER FLIPPED. |
| Aug 3, 2:55 AM CDT | HAIL 0.7 | Curtiss, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
425
WUUS53 KARX 030703
SVRARX
WIC019-119-030800-
/O.NEW.KARX.SV.W.0121.220803T0703Z-220803T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
203 AM CDT Wed Aug 3 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clark County in central Wisconsin...
Taylor County in north central Wisconsin...
* Until 300 AM CDT.
* At 201 AM CDT, severe thunderstorms were located along a line
extending from near Cornell to near Fall Creek, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Thorp and Jump River around 220 AM CDT.
Owen around 235 AM CDT.
Abbotsford, Colby, Dorchester and Westboro around 245 AM CDT.
Other locations impacted by these severe thunderstorms include
Polley, Atwood, Tioga, Perkinstown, Esadore Lake and Eidsvold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
4503 9031 4463 9032 4463 9092 4537 9092
TIME...MOT...LOC 0701Z 252DEG 52KT 4522 9119 4478 9117
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR1 follow-up statement
665
WWUS53 KARX 030747
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
247 AM CDT Wed Aug 3 2022
WIC019-119-030800-
/O.CON.KARX.SV.W.0121.000000T0000Z-220803T0800Z/
Clark WI-Taylor WI-
247 AM CDT Wed Aug 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN CLARK AND TAYLOR COUNTIES...
At 247 AM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Jump River to Colby, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Abbotsford, Colby and Dorchester around 250 AM CDT.
Chelsea and Westboro around 305 AM CDT.
Rib Lake around 315 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Atwood, and Perkinstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 9069 4537 9072 4538 9005 4512 9004
4512 9020 4503 9020 4503 9031 4478 9032
TIME...MOT...LOC 0747Z 258DEG 41KT 4527 9060 4489 9030
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:15 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 2, 10:15 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1015 PM CDT Tue Aug 2 2022 .DISCUSSION...(This evening through Tuesday) Issued at 234 PM CDT Tue Aug 2 2022 Key Messages: - Rain chances tonight into Wednesday - Low confidence rain chances over the weekend into early next week Tonight and Wednesday... A shortwave trough and surface cold front will move southeast toward Interstate 90 tonight and through the remainder of the area this afternoon. MLCAPES will climb into the 2500 to 3000 J/kg range and then gradually wane late tonight and remain low on Wednesday morning into the 1000 to 1500 J/kg range. On Wednesday afternoon, they will be mainly in the 1000 to 2000 J/kg range. There will be steep 8 to 8.5 C/km mid-level lapse rates through the early evening and then wane overnight. The 02.12z models are in generally agreement that the 700 mb temperatures will warm into the 10 to 15C this evening and then gradually cool to around 9C by late tonight. This cap will greatly limit any surface instability through the early tonight and then any convection will gradually become surface based on Wednesday morning. The CAMs continue to differ on their timing and location of showers and storms for much of tonight. The ARW is by far the most robust with its convection this evening. It develops scattered storms over east-central Minnesota and then develops a line which moves through north-central Wisconsin by mid to late evening. The only over model that has some convection this evening is the FV3, but its convection is far weaker and gets as far south as the Interstate 90 corridor. Considering the strength of the cap and the weak forcing, leaned toward keeping the area mainly dry for this evening. If convection did happen to develop, the shear looks to be in the 15 to 30 knot range, so not that impressed with the severe chances. On Wednesday, there is a much better signal for showers and storms especially during the morning. This is due to the better forcing being located over the region due to the shortwave trough. These storms look to be surface-based, but by the time this occurs the better shear looks to be east and south of the area, so the severe threat continues to look less. Overall, the CAMs have better agreement that some convection will be over the region, so have the highest rain chances during the morning and then gradually decrease them in the afternoon. Friday night into early next week... For the early part of the medium range, the models remain consistent in showing the upper level ridge re-establishing itself over the Desert Southwest with the ridge axis extending up into the Upper Midwest. A upper level low/trough is expected to slide east across central Canada with the southern end of the trough riding up and over the ridge axis. The embedded short wave trough in the end of the long wave trough will have a positive tilt to it as it tracks along the Canadian border but will help to push a cold front into the area that will become the focus for showers and storms starting Friday night. However, from that point forward, the new 02.12Z GFS really starts to diverge away from the 02.00Z ECMWF and cluster analysis as it brings in another system from the Pacific northwest Friday night and then tracks it east along the International border with a positive tilt through the weekend. The ECMWF would suggest a period of rising heights behind the passage of the first short wave trough starting Saturday night before the next system moves by well to the north with just some weak troughing coming through Monday. These differences will have a difference on when rain chances will be included in the forecast. The ECMWF solution would suggest the initial rain chances should end Saturday night/early Sunday before returning for Monday/Monday night with the second system. The GFS solution does not allow the front that comes in Friday night/Saturday to clear the area and keeps the rain chances going all weekend into Monday night. With the influence of the GFS on the NBM, expect there will be some rain chances for the entire weekend into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1011 PM CDT Tue Aug 2 2022 Scattered showers and thunderstorms will persist from late tonight into early this afternoon, with the main threat area shifting from northwest to southeast during this time. Expect some localized restrictions in the heavier storms, but did not explicitly mention anything in the TAFs given the low confidence in timing/location. LLWS is expected to persist through late tonight at the terminals before lessening. Winds steadily back from S/SSW to NW by the afternoon with a few gusts over 20 kts in the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/04 AVIATION...Skow
Hazardous weather outlook, Aug 2, 3:58 AM CDT, 22 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 358 AM CDT Tue Aug 2 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 358 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible tonight. A few could be strong north of Interstate 94 with hail and strong wind gusts the main threats. Very warm today with afternoon heat indices in the 90s to near 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More storms are possible this weekend. It's too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:20 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 55 min |
| Aug 2, 11:34 PM CDT | Areal Flood Advisory | ARX | Taylor | 3 hr |
| Aug 3, 3:00 AM CDT | Special Weather Statement | ARX | Taylor | 45 min |
| Aug 3, 4:23 AM CDT | Special Weather Statement | ARX | La Crosse | 52 min |
| Aug 3, 5:43 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 47 min |
| Aug 3, 4:16 PM CDT | Special Weather Statement | ARX | Crawford | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.